Tramadol Overdose – Can You Overdose On Tramadol?

Tramadol is a narcotic used to relieve moderate to moderately severe pain. If a person takes too much tramadol, they could overdose on the medication. Symptoms of a tramadol overdose include difficulty breathing, slowed heartbeat, and loss of consciousness.

Can You Overdose On Tramadol?

When tramadol is taken other than how it’s directed, or in larger doses than prescribed, this drug can cause an overdose. Often considered to be less habit-forming than other opioids, tramadol is still addictive and can lead to physical dependence.

Tramadol is an opioid analgesic, often sold under the brand name Ultram. Tramadol is a narcotic that impacts the central nervous system and binds to opioid receptors in the brain. These effects cause the functions of the body to slow down, especially breathing patterns. If a person takes too much Ultram, they can suffer a potentially lethal overdose. The main cause of overdose is slowed or stopped breathing.

People who struggle with taking too much tramadol may need help to stop taking the drug. Addiction Campuses provide medical detoxification and addiction treatment for people who suffer from opioid addiction, including tramadol.

Symptoms Of A Tramadol Overdose

Like other opioids, tramadol can result in a feeling of relaxation and well-being. This may lead some people to take too much of the drug. It is not common to overdose on tramadol when the drug is taken as prescribed. People who overdose on tramadol are often abusing the drug, or taking it more frequently than directed.

Find Treatment For Tramadol Addiction

We are here to help you through every aspect of recovery. Let us call you to learn more about our treatment options.

Tramadol comes in an extended-release tablet, which means the medication has a potent amount in each dose. If a person abuses tramadol by crushing and snorting the pill, they are at a heightened chance of overdose.

Symptoms of a tramadol overdose include:

  • extreme fatigue
  • falling in and out of consciousness (“nodding out”)
  • slowed heartbeat
  • weak muscles
  • decreased pupil size (“pinpoint” or “pinned out” pupils)
  • cold, clammy skin
  • gray or bluish tint to the skin
  • coma

Large amounts of opioids like tramadol can decrease the amount of oxygen available to the brain. This can result in coma, permanent brain damage, or death. Tramadol overdose is a medical emergency. If you suspect a person is suffering an overdose, call 911 immediately and try to keep the person awake until help arrives.

Tramadol Overdose Amount

People who take tramadol may wonder how much tramadol can lead to an overdose. The answer depends on a number of personal and behavioral factors, including how a person ingests the drug.

The typical therapeutic dose for extended-release is 100 milligrams, once a day. Oral tablets are usually 25 milligrams per day, taken in the morning. People with higher or lower body mass indexes may be prescribed a different dose. As a person’s body gets used to the medication (called a “tolerance”), the prescribed dosage may increase over time.

While tramadol can lead to feelings of euphoria, these are not typically as strong as the “high” from other opioids. People who use tramadol recreationally may chew, crush, snort, or inject the pill for a stronger effect. Others may mix tramadol with another drug, such as alcohol or benzodiazepines. These dangerous behaviors greatly raise a person’s risk of overdose.

Some people who take opioids keep naloxone (name brand Narcan) on hand. Naloxone is a drug that reverses the effects of opioids on the central nervous system. In the event of a tramadol overdose, the person suffering will not likely be able to give themselves naloxone. It is often up to another person present to administer the medication.

Risk Factors For Tramadol Overdose

Every day in the U.S., more than 130 people die from overdosing on opioids. If you or someone you love is suffering from pain that requires the use of opioid medications, it’s vital to know the risk factors for opioid overdose — and how best to prevent it.

Anyone who takes tramadol is at risk for potential dependence, addiction, and overdose. However, those who abuse this narcotic medication will be at an increased risk.

Additional factors can increase a person’s chance of overdose, including:

Large Or Frequent Doses

Tramadol is often prescribed due to its dual benefits of being able to treat pain while being less addictive. However, tramadol can still be habit-forming. People who take this drug over long periods can become physically dependent on the drug, which could cause a person to take large or frequent doses. Over time, the body becomes accustomed to having high amounts of the drug in order to function normally.

If a person suddenly stops or decreases their use, the body may display symptoms of opioid withdrawal. These symptoms can be extremely uncomfortable, including nausea, sweating, and muscle cramps. To avoid withdrawal symptoms, some people may take higher doses of tramadol than prescribed.

History Of Other Mental Health Conditions Or Substance Abuse

People who suffer from mental health conditions are at an increased risk for opioid abuse and overdose. When a person has symptoms of depression, bipolar disorder, or another mental health condition, they may take large amounts of tramadol to relieve the symptoms.

Additionally, people who struggle with polysubstance abuse may mix tramadol with other drugs. This raises the risk of overdose. Those who suffer from these conditions can benefit from learning safer coping mechanisms, such as mindfulness. Patients receive mental health and addiction treatment at Addiction Campuses’ rehab centers across the U.S.

Finding Treatment For Tramadol Abuse And Addiction

Although opioid overdose rates are climbing, tramadol abuse and overdose is a preventable and treatable condition. When people have access to effective addiction treatment, it reduces the chance of experiencing a tramadol overdose.

At Addiction Campuses, we provide inpatient treatment programs with services like on-site medical detox and dialectical behavioral therapy (DBT). People who suffer from substance abuse, as well as mental health conditions, can benefit from medication-assisted treatment and creative arts therapy.

To learn more about preventing tramadol abuse and overdose, or to find a rehab program near you, reach out to one of our treatment specialists today.

Centers for Disease Control and Prevention - https://www.cdc.gov/drugoverdose/pdf/patients/Preventing-an-Opioid-Overdose-Tip-Card-a.pdf

MayoClinic - https://www.mayoclinic.org/drugs-supplements/tramadol-oral-route/proper-use/drg-20068050

National Institute on Drug Abuse - https://www.drugabuse.gov/publications/drugfacts/prescription-opioids

National Institute on Drug Abuse - https://www.drugabuse.gov/drugs-abuse/opioids/opioid-overdose-crisis

National Institutes of Health, MedlinePlus - https://medlineplus.gov/druginfo/meds/a695011.html

Let us walk you through the treatment process. We're here to help.
100% Free and Confidential. Call (888) 966-8973

You're Not Alone.
Addiction Campuses Can Help.

Get Confidential Help 24/7

(888) 966-8973

Get 24/7 Treatment Help

(888) 966-8973

For Immediate Treatment Help Call:
(888) 966-8973